Utah, 2003

Winter Storm in Utah, March 17 to 18, 2003

March 17 to 18, 2003 · NWS GJT · 1 event in 1 county or zone

A winter storm produced northeast winds from 20 to 40 mph with gusts to 60 mph across the eastern Uinta Mountains. Heavy snow also occurred with amounts ranging from 1 to 3 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A winter storm produced northeast winds from 20 to 40 mph with gusts to 60 mph across the eastern Uinta Mountains. Heavy snow also occurred with amounts ranging from 1 to 3 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 11:28 AM MST, 32 minutes earlier.

Area forecast discussion, Mar 17, 11:28 AM MST, 32 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MST MON MAR 17 2003

INTENSE STORM SYSTEM BEGINNING TO ORGANIZE ACROSS THE FOUR CORNERS
LATE THIS MORNING. BROAD DEFORMATION ZONE EXTENDING FROM CENTRAL
COLORADO TO NORTHERN UTAH SUSTAINING PRECIPITATION...WITH RAIN/SNOW
LINE BETWEEN 6000-6500 FEET. REPORTING SITES SHOWING NORTHEAST
SURFACE FLOW ALREADY SLIDING INTO NE UTAH AND EXTREME NW COLORADO.
COLDER AIR GRADUALLY FILTERING DOWN ACROSS THIS AREA. ACROSS
THE EASTERN UINTA MOUNTAINS...FAVORABLE OROGRAPHICS...DEEP MOISTURE
AND INSTABILITY WILL PROLONG SNOWFALL AND SNOW WILL BE LOCALLY HEAVY
LATER THIS AFTERNOON AND TONIGHT...AS THE STORM REALLY INTENSIFIES.
AS A RESULT...WILL ISSUE WINTER STORM WARNING THIS AFTERNOON AND
TONIGHT FOR UTZN23 (ERN UINTAS)...WITH POTENTIALLY STRONG N/NE
WINDS DEVELOPING TONIGHT. ELSEWHERE...UPPER LEVEL CIRCULATION MOVING
INTO SE UTAH WILL CONTINUE TO GENERATE SHOWERS AND POSSIBLY ISOLD
THUNDERSTORMS THIS AFTERNOON. WILL CONTINUE EXISTING HIGHLIGHTS THIS
AFTERNOON WITH ADDITIONAL ACCUMS EXPECTED IN THE HEAVIER SHOWERS.
NADLER.83

.GJT...WINTER STORM WARNING THIS AFTERNOON FOR COLORADO ZONES
       09-12-17>19.
       WINTER STORM WARNING THIS AFTERNOON ADN TONIGHT UTZN 23.
Hazardous weather outlook, Mar 17, 5:38 AM MST, 6 hours 22 minutes before
COZ001>014-017>023-UTZ022>025-027>029-181239-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 AM MST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL WILL CONTINUE OVER THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO TODAY. WIND WILL ALSO INCREASE...ESPECIALLY
ACROSS NORTHERN AREAS TONIGHT. WINTER STORM WARNINGS CONTINUE TODAY
FOR THE MOUNTAINS OF SOUTHWEST COLORADO. FOR ADDITIONAL INFORMATION
PLEASE VISIT THE GRAND JUNCTION WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS OF WESTERN COLORADO
AND EASTERN UTAH ON TUESDAY. WINDY CONDITIONS WILL ALSO
CONTINUE OVER NORTHERN SECTIONS OF THE REGION. THIS COMBINATION OF
SNOW AND WIND WILL RESULT IN HAZARDOUS CONDITIONS OVER THE HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE FOR THIS STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
March 17, 12:00 PM MST to March 18, 3:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348030.